Weight loss pills may lead to stomach paralysis, finds new study

Have you taken weight loss pills to shed the extra kilos? A new study has found that regular use of these drugs may cause stomach paralysis.
Woman showing weight loss pills
Avoid taking weight loss pills as they can lead to side effects. Image courtesy: Adobe Stock
Arushi Bidhuri Updated: 28 May 2024, 11:23 am IST
  • 211
Medically Reviewed by

Weight loss has become a rising concern in the face of growing cases of obesity globally. While some people take the natural route by adopting a healthy diet, a regular fitness regime and healthier lifestyle habits, others, may turn to weight loss drugs to lose weight. Even if these drugs are recommended by doctors, are weight loss drugs safe for you? A new study has found that consuming these pills regularly can increase the risk of gastrointestinal conditions such as gastroparesis or stomach paralysis.

Weight loss pills linked to stomach paralysis

Ever wondered if the weight loss drugs you are taking are safe for your health? A trio of studies recently presented at the Digestive Disease Week 2024 in the US, examined the data to understand the side effects of weight loss pills such as Ozempic.

The first study conducted by the researchers at the University of Kansas found that glucagon-like peptide-1 receptor agonists (GLP-1) drugs, including semaglutide (Ozempic and Wegovy), twincretin drugs, and more, increased the risk of developing gastroparesis by 66 percent in people who were taking them. Gastroparesis is the paralysis of the stomach that affects the nerves and muscles of the stomach. The research included patient data who had been prescribed a GLP-1 for diabetes or obesity between 2021 and 2022.

Knee pushups
Taking weight loss pills can lead to gastric problems. Image courtesy: Adobe stock

In the second study, researchers examined more than 3,00,000 people to analyze gastroparesis prevalence in type 2 diabetes patients on GLP-1 or twincretin drugs. The researchers tracked the patients’ data for 3 months to 2 years and drew one-to-one comparisons with non-users of these weight loss pills. At 3 months, the groups showed similar results. However, the GLP-1 groups showed an increased risk of gastroparesis. The risk increased by 25 percent after 18 months.

The third study included 80,000 patients who were prescribed GLP-1, focusing on 839 who underwent gastric emptying scintigraphy (GES) tests. GES is a key method for assessing gastric emptying. One-third of these patients had food in their stomachs 4 hours after their meals, which is indicative of gastroparesis. Of these, 127 had preexisting gastrointestinal symptoms, while 38 had prior delayed gastric emptying documentation.

This analysis suggests a potential association between GLP-1 medication and gastroparesis development in type 2 diabetes patients, highlighting the importance of monitoring and further investigation into long-term effects.

Weight loss pills may not be the solution!

Weight loss drugs such as Ozempic and Wegovy may not be available in India, but there are other drugs with the same composition that might be available in the country. However, it is best to avoid weight loss pills and try natural methods to lose weight.

“Nonpharmacological methods generally offer safer alternatives. A healthy diet, regular exercise, and long-term lifestyle changes are essential to achieving and maintaining a healthy weight. These methods help people lose weight and improve their overall health and well-being without the side effects of certain medications. Effective and safe weight management requires a comprehensive, customized program,” says nutritionist Dr Rohini Patil.

Also Read: Oatzempic challenge: Is the weight-loss trend effective?

What is gastroparesis or stomach paralysis?

Abdominal paralysis (also known as gastroparesis) is an instance where the stomach’s movements are weakened making it hard for food to pass through the digestive tract. This causes digestive delays, leading to discomfort and potential complications.

Select Topics of your interest and let us customize your feed.

PERSONALISE NOW

It is sometimes divided into three categories, depending on the cause of the problem. Gastroparesis caused as a side effect of diabetes is called diabetes-related gastroparesis. When it occurs as a complication of surgery, it is referred to as post-surgical gastroparesis, and when the cause is not clear, it is called idiopathic gastroparesis.

woman with digestive problems
Stomach paralysis can happen due weight loss drugs. Image courtesy: Adobe Stock

What are the symptoms of gastroparesis?

As per Mayo Clinic, signs of this gastrointestinal problem may include:

While these are common signs of gastroparesis, the symptoms may vary in severity among individuals and may worsen over time if left untreated.

How is gastroparesis treated?

Gastroparesis treatment includes different strategies that help ease symptoms and improve stomach function. First, you need to make some dietary adjustments and eat foods that are low in fat and high in fibre. Your doctor may also prescribe some medications to stimulate stomach contractions and alleviate the symptoms. It is best to consult a doctor to know the right course of action to find out which treatment will be best for your condition.

  • 211
About the Author

Arushi Bidhuri is a journalist with 7 years of experience in writing, editing, and conceptualizing story ideas across different genres, including health and wellness, lifestyle, politics, beauty, fashion, and more. Arushi has a strong connection in the industry that helps her write concise and original stories as she believes in working towards writing pieces that can enlighten people. ...Read More

Healthshots Wellness Newsletter

Get your Daily Dose of Wellness in your Inbox

Subscribe Now
Next Story